Alabama, 2006

Damaging Wind in Alabama, May 10, 2006

May 10, 2006 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 10, 2:45 PM CST, 27 minutes earlier.

Area forecast discussion, May 10, 2:45 PM CST, 27 minutes before
AREA FORECAST DISCUSSION...RETRANSMIT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CDT WED MAY 10 2006

.SHORT TERM...
STRONG TO SEVERE THUNDERSTORMS CONTINUE TO TRACK ACROSS CENTRAL
ALABAMA THIS AFTERNOON. SEVERAL REPORTS OF DAMAGING WINDS...
HAIL...AND FLASH FLOODING HAVE BEEN RECEIVED. TWO LINES OF
THUNDERSTORMS EXIST WITH THE SOUTHERN LINE BEING THE MOST
IMPRESSIVE ONE. BELIEVE THIS SOUTHERN LINE IS STEALING THE INFLOW
FOR THE NORTHERN LINE SO EXPECT THIS ONE TO REMAIN BELOW SEVERE
LIMITS. A DISTINCT BOUNDARY EXISTS WEST TO EAST FROM LUFKIN TX TO
AUBURN AL. ALONG THIS BOUNDARY...SHOWERS AND THUNDERSTORMS HAVE
ERUPTED AND WILL CONTINUE OVER THE NEXT SEVERAL HOURS. BELIEVE THE
BEST THREAT FOR SEVERE WEATHER WILL BE ALONG AND SOUTH OF THIS
BOUNDARY WHERE THE ATMOSPHERE REMAINS VERY UNSTABLE. THIS THOUGHT
IS ILLUSTRATED NICELY IN THE NEW DAY ONE SEVERE OUTLOOK ISSUED BY
SPC AS THE MODERATE RISK ONLY INCLUDES AREAS SOUTH OF INTERSTATE
20 AND WEST OF INTERSTATE 65.

COLD FRONT IS CURRENTLY ON THE ARKANSAS SIDE OF THE MISSISSIPPI
RIVER. BELIEVE THE AREA WILL EXPERIENCE ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS WITH THE FRONT. NORTHWEST MISSISSIPPI IS
CURRENTLY REPORTING CLEAR SKIES AHEAD OF THE FRONT SO WITH THE
FORCING OF THE FRONT AND AN UPPER LEVEL SHORTWAVE APPROACHING...
REDEVELOPMENT IS DEFINITELY POSSIBLE LATE THIS AFTERNOON AND
EVENING. TIMING OF THE FRONT IS CURRENTLY AROUND 10 PM AT THE
MISSISSIPPI-ALABAMA STATE LINE...MIDNIGHT ALONG INTERSTATE
65...AND 3AM MISSISSIPPI-GEORGIA STATE LINE.

ONCE THE FRONT PUSHES THROUGH THE AREA OVERNIGHT...HIGH PRESSURE
BEGINS TO PUSH INTO THE AREA. MUCH DRIER AND COOLER AIR WILL
FILTER INTO THE AREA. IN FACT...TEMPERATURES WILL BE WELL BELOW
SEASONAL NORMALS.

.LONG TERM...
ANOTHER COLD FRONT WILL PUSH THROUGH THE STATE ON SATURDAY
BRINGING A CHANCE OF RAIN. DECIDED TO CONTINUE CHANCE POPS FOR
SATURDAY AND SATURDAY NIGHT. ONCE THIS COLD FRONT PUSHES THROUGH
THE AREA...ANOTHER REINFORCING SHOT OF COLD AIR WILL MOVE INTO THE
AREA. A STRONG UPPER LEVEL LOW WILL SPIN OVER THE EASTERN U.S. ON
SUNDAY AND BEYOND. THIS WILL TRANSLATE INTO WELL BELOW NORMAL
TEMPERATURES THROUGH WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     57  72  44  73 /  90  10  10   0
ANNISTON    58  73  45  75 /  90  10  10   0
BIRMINGHAM  55  73  46  75 /  90  10  10   0
TUSCALOOSA  55  74  46  77 /  80  10   0   0
CALERA      59  73  47  76 /  90  10   0   0
AUBURN      61  72  49  74 /  80  10  10   0
MONTGOMERY  60  74  50  77 /  90   0  10   0
TROY        65  75  48  78 /  80  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH IN EFFECT FOR AREAS ALONG AND WEST OF
INTERSTATE 65.

&&

KNS/99
Hazardous weather outlook, May 10, 12:35 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
135 PM CDT WED MAY 10 2006

ALZ011>015-017>050-111200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
135 PM CDT WED MAY 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TWO TO THREE LINES OF SEVERE THUNDERSTORMS ARE LIKELY ACROSS ALL OF
CENTRAL ALABAMA THROUGH MIDNIGHT FOR AREAS WEST OF INTERSTATE
65...AND UNTIL 4 AM FOR AREAS EAST OF INTERSTATE 65. FOR AREAS ALONG
AND SOUTH OF A LIVINGSTON...LAKE MARTIN...WEST POINT LAKE LINE...THE
MAIN THREATS WILL BE TORNADIC STORMS AND FLASH FLOODING.  NORTH OF
THIS LINE...THE MAIN THREATS WILL BE STRAIGHT LINE WINDS AND FLASH
FLOODING.

LINES OF THUNDERSTORMS WILL MOVE ACROSS ALABAMA THIS AFTERNOON INTO
TONIGHT AS SEVERAL UPPER AIR DISTURBANCES MOVE ACROSS THE REGION.
BESIDES HIGH WINDS AND POSSIBLE TORNADOES...IT IS LIKELY SIGNIFICANT
FLOODING WILL OCCUR DUE TO THE REPEATED HEAVY RAIN.

THIS IS DEVELOPING INTO A DANGEROUS WEATHER SITUATION. KEEP ABREAST
OF THE LATEST WEATHER CONDITIONS...BE READY AND KNOW WHAT TO DO IF A
WARNING IS ISSUED...AND DO NOT DRIVE INTO FLOODED ROADS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WINDS WILL BECOME GUSTY ON THURSDAY...IN THE WAKE OF THE COLD FRONTAL
PASSAGE.  GUSTS AS HIGH AS 40 MPH CAN BE EXPECTED...AND A WIND
ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE NECESSARY THROUGH TONIGHT.

STEFKOVICH

In the hours before

Local storm report, May 10, 2:09 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND GST     FOSTERS                 33.09N 87.62W
05/10/2006  E0 MPH           TUSCALOOSA         AL   LAW ENFORCEMENT

            LARGE TREE DOWN IN FOSTERS.

&&

DCW
Special weather statement, May 10, 2:20 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 PM CDT WED MAY 10 2006

ALZ039-040-102100-
DALLAS-MARENGO-
320 PM CDT WED MAY 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARENGO AND DALLAS
COUNTIES UNTIL 400 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 10 MILES NORTHEAST OF SELMA TO 17 MILES
SOUTHWEST OF ORRVILLE...MOVING SOUTHEAST AT 30 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR MARION
JUNCTION...SELMA...ORRVILLE...TYLER AND MINTER THROUGH 400 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

12/SIRMON
Special weather statement, May 10, 2:21 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
321 PM CDT WED MAY 10 2006

ALZ024-102045-
JEFFERSON-
321 PM CDT WED MAY 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 345
PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM GRAYSVILLE TO 8 MILES SOUTHWEST OF
HUEYTOWN...MOVING EAST AT 40 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR SYLVAN
SPRINGS...MINOR...HUEYTOWN...GRAYSVILLE...GARDENDALE...FULTONDALE AND
BIRMINGHAM THROUGH 345 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

KSL
Special weather statement, May 10, 2:37 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
337 PM CDT WED MAY 10 2006

ALZ025-102115-
SHELBY-
337 PM CDT WED MAY 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 415 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CHELSEA...MOVING EAST AT 45 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SHELBY CO AIRPORT...
OAK MOUNTAIN STATE PARK...CHELSEA...ALABASTER AND VANDIVER THROUGH
415 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

KSL
Special weather statement, May 10, 2:51 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
351 PM CDT WED MAY 10 2006

ALZ042-044-102115-
LOWNDES-MONTGOMERY-
351 PM CDT WED MAY 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES AND MONTGOMERY
COUNTIES UNTIL 415 PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER LOWNDESBORO...MOVING SOUTHEAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WHITE HALL...
LOWNDESBORO...DANNELLY FIELD...SPRAGUE...SNOWDOUN AND PINTLALA
THROUGH 415 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

12/SIRMON
Local storm report, May 10, 3:11 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
411 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             OPELIKA                 32.65N 85.38W
05/10/2006  E1.00 INCH       LEE                AL   EMERGENCY MNGR

            QUARTER SIZED HAIL AND LARGE TREES DOWN IN OPELIKA AND
            SMITH.

&&

DCW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Autauga

When
May 10, 3:12 PM CST
Where
Autauga County, 2 mi S of Prattville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
32.433, -86.483

Trees and power lines were blown down just south of Prattville. The Autauga humane animal shelter, in Prattville, sustained roof damage due to high winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512290.